Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 32, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 14, 2018, 9:57 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2018, 9:57 AM HST (19:57 UTC)
- Expired
- Apr 14, 2018, 1:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 9:59 AM HST | FLASH FLOOD | Kapaa, HI | KUHIO HWY NEAR HAENA BEACH PARK AND DRY CAVE IMPASSIBLE DUE TO WATER FLOWING OVER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 8.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
080
WGHW50 PHFO 141957
FFWHFO
HIC007-142300-
/O.NEW.PHFO.FF.W.0032.180414T1957Z-180414T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
957 AM HST SAT APR 14 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 100 PM HST
* At 953 AM HST, radar indicated areas of heavy showers producing
rain rates of more than 2 inches per hour over northern Kauai,
while moderate rainfall was moving over windward Kauai. Kauai
Emergency Management Agency earlier reported flooding along Kuhio
Highway near Haena Beach Park, and streams across northern Kauai
remain elevated. Additional rainfall could quickly produce flash
flooding on saturated grounds.
* Locations in the warning include the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 100 PM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Wroe2 follow-up statements
680
WGHW70 PHFO 142151
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1151 AM HST SAT APR 14 2018
HIC007-142300-
/O.CON.PHFO.FF.W.0032.000000T0000Z-180414T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1151 AM HST SAT APR 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...
At 1148 AM HST...Kauai Emergency Management Agency had no reports of
flooding, and radar indicated that heavy rain was confined to
interior Kauai. Streams remain elevated and grounds are saturated,
which will keep the flood risk high through noon.
Locations in the warning include the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 100 PM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Wroe483
WGHW70 PHFO 142256
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1256 PM HST SAT APR 14 2018
HIC007-142303-
/O.EXP.PHFO.FF.W.0032.000000T0000Z-180414T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1256 PM HST SAT APR 14 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY
WILL EXPIRE AT 100 PM HST...
Radar indicated that heavy rainfall has diminished across Kauai.
Streams remain elevated, and Kauai Emergency Management Agency
continues to report the closure of Kuhio Highway near Haena Beach
Park. However, flash flood is not occurring at this time, and the
warning will be allowed to expire.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
WroeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 3:53 AM HST, 6 hours 4 minutes earlier.
Area forecast discussion, Apr 14, 3:53 AM HST, 6 hours 4 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 353 AM HST Sat Apr 14 2018 .SYNOPSIS... An upper level low west of the islands combined with enhanced moisture spreading up from the southeast, will maintain the threat of flooding into Sunday morning. The upper level low will move away early next week, but lingering moisture over the islands will keep the trades somewhat wet. Wind speeds will moderate somewhat after the weekend with a weaker high passing north of the area Tuesday. && .DISCUSSION... Heavy rains and thunderstorms will remain possible through tonight as an upper low provides instability, and enhanced low level moisture provides the fuel. A flash flood watch is in effect for all islands as a threat of heavy showers and thunderstorms remains for all islands through tonight. Last evening on Oahu, heavy rains brought flash flooding to the eastern half of the island with the highest rainfall totals of 5.31 and 4.94 inches and Maunawili and Waimanalo, respectively. Fresh trade winds will remain intact through the weekend, focusing the heavy showers and thunderstorms over windward areas, but the instability from the upper trough will allow these showers to reach leeward areas of the smaller islands as well. On the Big Island, windward areas will see similar weather with bouts of heavy showers and isolated thunderstorms, while the leeward slopes and coasts will see most clouds, showers, and possible thunderstorms in the afternoon. The low begins to move away Sunday, and weak ridging will rebuild over the islands. This should hold through the middle of next week. However, lingering moisture will continue to keep trades somewhat wet, although with more subdued rain intensities. The models disagree somewhat about how much moisture will be available for trade wind showers, with the ECMWF trying a little harder to advect drier air back over the islands. There are no strong signals in the model trends right now, though. A strong high will pass about 1200 miles due N of the islands today, which will ramp the trades back up to windy levels over the weekend. This high will continue eastward and weaken into next week. A weaker high will pass farther N of the islands Monday night and Tuesday, with trades at breezy to locally windy levels. After that, the trades should moderate a bit as a subtropical ridge is left behind N of the islands through the middle of next week. && .AVIATION... Strong and gusty trade winds will persist through tonight. Abundant moisture and unstable atmospheric conditions are allowing heavy showers and isolated thunderstorms to develop across much of the state early this morning. Expect widespread and persistent MVFR conditions over most windward sections through this evening. In addition, brief MVFR/IFR conditions are possible near thunderstorms. AIRMET Sierra remains in effect for mountain obscuration on Kauai, Oahu, Molokai, Maui, and the windward Big Island. These conditions may persist through this evening for most of these islands. In addition, AIRMET Tango remains in effect for low- level turbulence leeward of the higher terrain on all islands. This AIRMET will likely remain in place most of this weekend, since the low-level trade wind flow will be strong for the next few days. Finally, we are mentioning the potential for icing in the layered clouds above the freezing level. && .MARINE... With trade winds on the increase and an incoming large northwest swell, a Small Craft Advisory (SCA) has been posted to cover all waters through most of the weekend. The new northwest swell is expected to peak this morning, producing surf at the low-end warning level along north and west facing shores through the day. Therefore, a High Surf Warning is now in effect for most north and west facing shores through tonight. The swell will subside through Monday. A small north swell is expected mid-week with a moderate northwest swell building Thursday night. As trade winds strengthen this weekend, surf along east facing shores is expected to reach advisory level as well, and an HSA will likely be issued. The elevated east-side surf is expected to persist into the first half of next week. Surf will remain small along south facing shores, but new swells from the southern hemisphere will produce a modest increase starting as early as Sunday. Isolated thunderstorms are likely over coastal waters this morning. See the Collaborative Surf Discussion for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for all Hawaii islands. High Surf Warning until 6 AM HST Sunday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala. High Surf Advisory until 6 AM HST Sunday for Big Island North and East. Small Craft Advisory until 6 AM HST Monday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. && Morrison/Ballard...Discussion Houston...Aviation Marine...Kinel
In the hours before
Special weather statement, Apr 14, 9:22 AM HST, 35 minutes before
Special Weather Statement National Weather Service Honolulu HI 922 AM HST Sat Apr 14 2018 HIZ001>004-150200- Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 922 AM HST Sat Apr 14 2018 ...GUSTY WINDS WILL CONTINUE ON KAUAI INTO THE AFTERNOON... Heavy showers and thunderstorms will accelerate the already breezy trade flow on Kauai today. Winds of 20 to 30 mph with gusts around 40 mph are expected as showers and thunderstorms periodically move over Kauai. Wroe
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:39 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Apr 13, 6:23 PM HST | Areal Flood Advisory | HFO | Hawaii | 80 min |
| Apr 13, 6:31 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 13, 7:37 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Apr 13, 8:11 PM HST | Special Weather Statement | HFO | Honolulu | 49 min |
| Apr 13, 8:45 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Apr 13, 8:47 PM HST | Special Marine Warning | HFO | 58 min | |
| Apr 13, 9:38 PM HST | Special Marine Warning | HFO | 27 min | |
| Apr 14, 1:06 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Apr 14, 2:13 AM HST | Special Weather Statement | HFO | Kauai | 62 min |
| Apr 14, 3:21 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 48 hr |
| Apr 14, 3:31 AM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 12 hr |
| Apr 14, 4:15 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Apr 14, 7:03 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.